Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Diagnosed with ear infection. Using numbing ear drops and tylenol. Having temperature around 99. Is this normal?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
My 5 year old was diagnosed with an ear infection this afternoon after complaining of severe ear pain. He began vomiting before we could start antibiotics and has been waking in pain every 2-3 hours and vomits again. Giving him numbing ear drops and tylenol when I can. No fever until the last few hours, now it is around 99. Is this typical for ear infection? An emergency? Anything else I can do to help?
Posted Wed, 11 Dec 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prasad 31 minutes later
Brief Answer: Yes, the symptoms are suggestive of infection... Detailed Answer: Hi, Fever and severe ear ache is consistent with ear infection. Vomiting may be an associated factor. I would suggest you to start antibiotic (preferably penicillin or cephalosporin group drugs) as advised. If he persists to vomit, I would start domperidone in a dose of 10mg/kg/dose twice a day for a few days and add a low spicy vegetable rich diet. In addition keep the ear clean. Avoid any other solution other than the prescribed ear drop. Avoid probing his ear. Common bacterial ear infection respond to appropriate antibiotics over a period of 2-3 days. He would continue to development intermittent fever as long as infection persist; so do not be concerned. I would however be concerned if he starts to develop severe headache, becomes drowsy and has uncontrollable vomiting (despite medications). Therefore keep a close watch on his progress. Emergency service is recommended as per needs. Hope this helps. Let me know if you need clarification. Regards
Above answer was peer-reviewed by
Follow-up: Diagnosed with ear infection. Using numbing ear drops and tylenol. Having temperature around 99. Is this normal? 5 hours later
We were given azithromycin as he is allergic to penicillins and just finished a 10 day course of cefdnir about a week ago for bronchitis. I gave itto him, and he vomited again about an hour later. He is now still complaining of pain in both ears but taking small sips of water and keeping it down. Will the antibiotic still work even though he vomited it up??
Answered by Dr. Prasad 16 hours later
Brief Answer: Adding domperidone can be beneficial.. Detailed Answer: Apologies for the late reply... Azithromycin has similar potentials as penicillin. However if he vomits immediately then a repeat dose is necessary. In order to avoid this confusion I add anti emetics to prevent vomiting. Domperidone is one such useful drug. If antibiotic is taken appropriately the effects should be seen in 3-5 days. So if his ear symptoms don't get better within the next couple of days, consider reporting back to the doctor. Hope this helps. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor